Alert archive / Texas / Flash Flood Warnings in 2022

Flash Flood Warning 46, NWS Midland/Odessa, TX

August 19, 2022Loving County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 19, 2022, 9:12 PM CDT for Loving County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2022, 9:12 PM CDT (02:12 UTC)
Expired
Aug 20, 2022, 12:15 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Loving County, TX

The radar

The Midland/Odessa radar (KMAF), 124 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 2.2 hours before the alert went out and 302 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2022-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 235 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2022-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
235 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1737 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

327 
WGUS54 KMAF 200212
FFWMAF
TXC301-200515-
/O.NEW.KMAF.FF.W.0046.220820T0212Z-220820T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
912 PM CDT Fri Aug 19 2022

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  Northeastern Loving County in western Texas...

* Until 1215 AM CDT.

* At 912 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  mainly rural areas of Northeastern Loving County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3192 10359 3193 10339 3177 10338 3177 10355

FLASH FLOOD...RADAR INDICATED

$$

James DeBerry
1 follow-up statement
685 
WGUS74 KMAF 200331 RRA
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
1031 PM CDT Fri Aug 19 2022

TXC301-200515-
/O.CON.KMAF.FF.W.0046.000000T0000Z-220820T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Loving TX-
1031 PM CDT Fri Aug 19 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT SATURDAY 
FOR NORTHEASTERN LOVING COUNTY...

At 1031 PM CDT, Doppler radar indicated thunderstorms producing 
heavy rain across the warned area. Between 3.5 and 4.5 inches of 
rain have fallen. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  mainly rural areas of Northeastern Loving County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3192 10359 3193 10339 3177 10338 3177 10355

FLASH FLOOD...RADAR INDICATED

$$

James DeBerry

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 5:59 PM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, Aug 19, 5:59 PM CDT, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
559 PM CDT Fri Aug 19 2022

...New AVIATION...

.SHORT TERM...
(This afternoon through Saturday night)
Issued at 220 PM CDT Fri Aug 19 2022

Large upper low over MN covers most of the eastern half of the
country in a broad trough while the sub tropical ridge extends in
from the Atlantic up across TX northward along the Rockies to
Canada. A low will develop over NM Saturday and drift across the
Panhandle Saturday night.

Temps will be below normal Saturday with rain/clouds around with
highs in the 80s and even a few 70s west, 90s east.  Lows in the 60s
and 70s.

Have had some good rainfall past few days across Culberson and
Guadalupe Mtns and models developing lots of qpf over the western
counties.  Weaker ridge, unstable, good moisture, daytime heating
along with orographic lift creating favorable environment for
additional storm development over/near the mountains.  Outflow from
storms to the north/weak front push into the CWA overnight and hang
around northern counties Saturday.  MAF 12z sounding had a PW of
1.44 inches so heavy rain can be expected with these storms.  Will
be putting out a FFA for late afternoon and tonight including SE NM,
the Guadalupe Mtns, and Culberson County. Good chance this watch
will need to be extended and/or expanded on Saturday as rain chances
grow to include the plains.  Frontal boundary could become focus for
storm development tonight and Saturday.

&&

.LONG TERM...
(Sunday through  Thursday)
Issued at 220 PM CDT Fri Aug 19 2022

The long term offers great news for the region! Rain chances will
continue into much of next week with temperatures below normal.

Upper ridging breaks off to our west while allowing weak north and
northwesterly flow to develop aloft across NM and W TX. Disturbances
will ride across the region and combine with ample moisture and
instability to produce at least scattered showers and storms early
next week. A couple of fronts are expected to dip into the region
next week as well. This will be yet another focus for storms to
form on. The only question is where will this front end up. The
latest models are beginning to shift the heaviest rain mainly
south of I-20 by midweek as drier air moves in behind a cold front
Tuesday. Will monitor this trend and adjust PoPs accordingly over
the next few shifts.

Temperatures overall will continue to stay below normal with most
locations in the 80's.

&&

.AVIATION...
(00Z TAFS)
Issued at 547 PM CDT Fri Aug 19 2022

Area radars/observations show an active afternoon/evening across
West Texas and Southeast New Mexico, with widespread convection
and multiple boundaries knocking about. This activity should begin
to wane w/loss of diurnal heating, but may affect mainly KMAF/KHOB
over the next couple of hours. Otherwise, return flow will persist
throughout the forecast period. AMS is very juicy, so widespread,
low-based cu fields will develop Saturday morning, with another
more convection Saturday afternoon. An upper trough will move east
through NM Saturday, bringing MVFR cigs/convection to KCNM/KHOB.
We'll introduce the cigs this issuance, but hold off on convection
for now.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               72  90  72  88 /  10  40  40  70
Carlsbad                 67  81  67  83 /  50  80  80  60
Dryden                   73  90  72  92 /   0  20  20  50
Fort Stockton            71  89  70  87 /  20  50  40  70
Guadalupe Pass           63  75  63  76 /  60  90  80  70
Hobbs                    68  79  67  82 /  40  70  80  70
Marfa                    62  82  61  81 /  40  70  70  70
Midland Intl Airport     71  89  72  89 /  20  40  50  70
Odessa                   71  89  73  89 /  20  50  50  60
Wink                     72  88  70  86 /  20  60  60  60

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Flood Watch through Saturday morning for Eastern Culberson
     County-Guadalupe Mountains Above 7000 Feet-Guadalupe and
     Delaware Mountains-Van Horn and Highway 54 Corridor.

NM...Flood Watch through Saturday morning for Central Lea County-Eddy
     County Plains-Guadalupe Mountains of Eddy County-Northern
     Lea County-Southern Lea County.

&&

SHORT TERM...72
LONG TERM....29
AVIATION...44
Hazardous weather outlook, Aug 19, 2:04 PM CDT, 7 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
204 PM CDT Fri Aug 19 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-201915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
204 PM CDT Fri Aug 19 2022 /104 PM MDT Fri Aug 19 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

Thunderstorms are likely this afternoon and tonight across Southeast
New Mexico, southward to the Davis Mountains and across the Marfa
Plateau, with a chance of storms across the Northern Permian Basin
and the Upper Trans Pecos. The main concern with these storms will be
locally heavy rain that could produce flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are likely each day through Tuesday and may produce
heavy rainfall which could result in flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report observed flooding to local
law enforcement.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Aug 19, 5:38 PM CDT, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
538 PM CDT Fri Aug 19 2022

TXZ279-192330-
Central Brewster County TX-
538 PM CDT Fri Aug 19 2022

...A strong thunderstorm will impact portions of central Brewster
County through 630 PM CDT...

At 538 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles south of Marathon, or 34 miles southeast of Alpine, moving
north at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Marathon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2990 10317 2990 10338 3024 10345 3025 10310
TIME...MOT...LOC 2238Z 177DEG 16KT 2998 10328

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

91
Special weather statement, Aug 19, 8:16 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
816 PM CDT Fri Aug 19 2022

TXZ059-200200-
Loving TX-
816 PM CDT Fri Aug 19 2022

...A strong thunderstorm will impact portions of eastern Loving
County through 900 PM CDT...

At 816 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Mentone. This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Slash Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3174 10362 3191 10363 3194 10339 3172 10339
TIME...MOT...LOC 0116Z 275DEG 2KT 3183 10351

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

91

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 8:09 PM CDTAreal Flood AdvisoryMAFLoving, Winkler3 hr
Aug 19, 8:16 PM CDTSpecial Weather StatementMAFLoving44 min
Aug 19, 8:21 PM CDTFlash Flood WarningMAFLoving, Winkler54 min
Aug 19, 9:04 PM CDTFlash Flood WarningMAFCulberson, Loving, Reeves3 hr
Aug 20, 8:00 AM CDTRiver Flood WarningMAFPresidio24 hr
Aug 20, 8:29 AM CDTAreal Flood AdvisoryMAFGaines4 hr
Aug 20, 10:41 AM CDTFlash Flood WarningMAFCulberson6 hr
Aug 20, 2:41 PM CDTRiver Flood WarningMAFBrewster39 hr
Aug 20, 3:45 PM CDTSpecial Weather StatementMAFBrewster45 min
Aug 20, 3:56 PM CDTAreal Flood AdvisoryMAFMidland3 hr
Aug 20, 4:22 PM CDTFlash Flood WarningMAFCulberson113 min
Aug 20, 6:34 PM CDTFlash Flood WarningMAFMidland3 hr

Nearby

Flash Flood Warnings in Texas, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.